Alert archive / Kansas / Excessive Heat Warnings in 2010

Excessive Heat Warning 2, NWS Topeka, KS

July 21, 201014 counties in Kansas

NWS Topeka, KS issued this excessive heat warning at Jul 21, 2010, 3:53 AM CDT for 14 counties in Kansas. It took effect at Jul 22, 2010, 10:00 AM CDT. It was in force for 57 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2010, 3:53 AM CDT (08:53 UTC)
In effect from
Jul 22, 2010, 10:00 AM CDT
Expired
Jul 24, 2010, 7:00 PM CDT
In force
57 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 30 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this excessive heat warning went out at Jul 21, 3:35 AM CDT, 18 minutes earlier.

Area forecast discussion, Jul 21, 3:35 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT WED JUL 21 2010

.DISCUSSION...

CONVECTION HAS CONTINUED TO DEVELOP OVERNIGHT FOCUSED NEAR A
925-850MB FRONT AIDED BY A 30 KNOT LOW LEVEL JET AND UPPER
DIVERGENCE NEAR THE FRONT. HEAVY RAIN AND LOCALIZED FLOODING
REMAINS THE PRIMARY CONCERN THIS MORNING. STRONG THUNDERSTORM
UPDRAFTS AND PRECIPITABLE WATER VALUES NEAR 2 INCHES HAS PRODUCED
HIGH RAINFALL RATES LEADING TO LOCALIZED AREAS OF FLOODING.

SURFACE LOW PRESSURE WILL DEEPEN IN WESTERN NEBRASKA TODAY IN
RESPONSE TO HEIGHT FALLS FROM AN UPPER TROUGH MOVING THROUGH THE
HIGH PLAINS. THE SURFACE FRONT WILL LIFT NORTH THROUGH NORTH
CENTRAL AND NORTHEAST KANSAS. ADDITIONAL THUNDERSTORM DEVELOPMENT
WILL BE POSSIBLE NEAR THE FRONT AS IT LIFTS NORTH.

NORTHEAST KANSAS WILL BE FIRMLY IN THE WARM SECTOR ON THURSDAY
AND FRIDAY. WITH THE FRONT TO THE NORTH...STRONG WARM AIR
ADVECTION WILL BRING HIGHS IN THE MID TO UPPER 90S AND DEWPOINTS
RANGING FROM THE LOWER 70S IN NORTH CENTRAL KANSAS TO THE MID AND
UPPER 70S IN EAST CENTRAL KANSAS. CONFIDENCE IS HIGH THAT HEAT
INDEX VALUES WILL REACH ADVISORY AND WARNING CRITERIA AND AFTER
COORDINATING WITH SURROUNDING OFFICES...HAVE POSTED HEADLINES.

A SHORTWAVE TROUGH ACROSS THE NORTHERN PLAINS WILL DRIVE A COLD
FRONT SOUTH INTO THE CENTRAL PLAINS FRIDAY. HEAT INDEX VALUES ARE
AGAIN EXPECTED TO REACH HEADLINE CRITERIA AND HAVE CARRIED
HEADLINES THROUGH FRIDAY. FORECAST MODEL CONSENSUS GRADUALLY
CARRIES THE FRONT THROUGH NORTHEAST KANSAS LATE FRIDAY AFTERNOON
INTO FRIDAY NIGHT BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS.
OVER THE WEEKEND THE FRONT IS PROGGED TO LIFT NORTH WITH
ADDITIONAL THUNDERSTORMS POSSIBLE.

32

&&

.TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING FROM
10 AM THURSDAY TO 8 PM FRIDAY FOR KSZ022-KSZ023-KSZ024-KSZ026-
KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058
-KSZ059.

HEAT ADVISORY FROM 10 AM THURSDAY TO 8 PM FRIDAY FOR KSZ008-
KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ034-KSZ035.

&&
Hazardous weather outlook, Jul 20, 6:36 PM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT TUE JUL 20 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-212345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
636 PM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS WILL AFFECT LOCATIONS ALONG INTERSTATE 70
EARLY THIS EVENING...WITH MORE SCATTERED ACTIVITY TO THE NORTH AND
SOUTH. SOME OF THE STORMS ARE LIKELY TO BE SEVERE...PRODUCING
DAMAGING STRAIGHT LINE WINDS AND HAIL AROUND AN INCH IN DIAMETER.
RAINFALL FROM THE THUNDERSTORMS WILL BE VERY HEAVY AT
TIMES...LEADING TO ISOLATED FLOODING...ESPECIALLY ALONG
INTERSTATE 70 THIS EVENING.

HIGH HEAT INDICES OF 100 TO 107 DEGREES WILL CONTINUE IN EAST
CENTRAL KANSAS EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE FOR MOST OF THE AREA WEDNESDAY...AND
NORTH OF INTERSTATE 70 WEDNESDAY NIGHT. THUNDERSTORMS WILL AGAIN
BE POSSIBLE NORTH OF INTERSTATE 70 FRIDAY...AND ACROSS THE ENTIRE
AREA FRIDAY NIGHT THROUGH SUNDAY.

HEAT INDEX VALUES OF AROUND 100 ARE FORECAST FOR
WEDNESDAY...AND ARE EXPECTED TO RISE TO AROUND 105 THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, Jul 20, 9:53 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      1 SW BALDWIN CITY       38.76N 95.20W
07/20/2010                   DOUGLAS            KS   LAW ENFORCEMENT

            DELAYED REPORT. ROAD REMAINS CLOSED DUE TO FLOODING.

0945 PM     FLASH FLOOD      4 NE BALDWIN CITY       38.82N 95.13W
07/20/2010                   DOUGLAS            KS   LAW ENFORCEMENT

            DELAYED REPORT. 100 BLOCK OF E 2300 RD REMAINS FLOODED.

&&

KC
Local storm report, Jul 20, 11:03 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 PM CDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     HAIL             9 S JUNCTION CITY       38.90N 96.83W
07/20/2010  E1.75 INCH       GEARY              KS   LAW ENFORCEMENT

            QUARTER TO GOLF BALL SIZED HAIL. SOME BRANCH DAMAGE.

&&

KC
Local storm report, Jul 21, 12:53 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 AM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     FLASH FLOOD      5 SW ALMA               38.97N 96.35W
07/21/2010                   WABAUNSEE          KS   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORTED SEVERAL AREAS OF WATER ONE
            FOOT DEEP FLOWING ACROSS OLD K10 ROAD IN BETWEEN ALMA AND
            ALTA VISTA.

&&

BLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:20 PM CDTSevere Thunderstorm WarningTOPLyon40 min
Jul 20, 7:39 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage51 min
Jul 20, 7:40 PM CDTFlash Flood WarningTOPDouglas2 hr
Jul 20, 7:55 PM CDTTornado WarningTOPCoffey, Franklin, Osage20 min
Jul 20, 8:01 PM CDTSevere Thunderstorm WarningTOPLyon44 min
Jul 20, 8:09 PM CDTTornado WarningTOPAnderson, Coffey21 min
Jul 20, 8:32 PM CDTSevere Thunderstorm WarningTOPAnderson16 min
Jul 20, 8:39 PM CDTFlash Flood WarningTOPFranklin2 hr
Jul 20, 8:45 PM CDTSevere Thunderstorm WarningTOPLyon30 min
Jul 20, 9:43 PM CDTAreal Flood WarningTOPDouglas4 hr
Jul 20, 11:16 PM CDTAreal Flood AdvisoryTOPGeary59 min
Jul 20, 11:29 PM CDTSevere Thunderstorm WarningTOPWabaunsee31 min
Jul 21, 12:11 AM CDTAreal Flood AdvisoryTOPGeary, Morris2 hr
Jul 21, 12:45 AM CDTFlash Flood WarningTOPGeary, Morris, Wabaunsee4 hr
Jul 21, 3:53 AM CDTHeat AdvisoryTOPBrown, Clay, Cloud, Dickinson, Marshall, Nemaha and 3 more63 hr
Jul 21, 4:47 AM CDTAreal Flood WarningTOPGeary, Morris, Wabaunsee4 hr
Jul 21, 5:26 AM CDTRiver Flood WarningTOPWabaunsee9 hr
Jul 21, 6:07 AM CDTFlash Flood WarningTOPCloud, Ottawa4 hr
Jul 21, 7:01 AM CDTRiver Flood WarningTOPGeary10 hr
Jul 21, 8:45 AM CDTAreal Flood WarningTOPDickinson, Geary, Lyon, Morris, Wabaunsee4 hr
Jul 21, 9:16 AM CDTFlash Flood WarningTOPClay, Cloud, Ottawa, Washington3 hr
Jul 21, 9:26 AM CDTRiver Flood WarningTOPLyon28 hr
Jul 21, 9:26 AM CDTRiver Flood WarningTOPClay30 hr
Jul 21, 9:26 AM CDTRiver Flood WarningTOPDickinson, Ottawa, Saline5 hr
Jul 21, 10:33 AM CDTRiver Flood WarningTOPDickinson48 hr

Nearby

Excessive Heat Warnings in Kansas, 2010Every excessive heat warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.